Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 330, NWS Wichita, KS

August 12, 2002Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 8:26 PM CDT for Rice County, Kansas. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 8:26 PM CDT (01:26 UTC)
Expired
Aug 12, 2002, 9:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:44 PM CDTThunderstorm Wind 56 MLyons, KSLyons weather lab.
Aug 12, 9:07 PM CDTThunderstorm Wind 56 ELyons, KSMonetary breakdown on farm losses: Dwellings and service buildings= $150,000; Structures (i.e. silos) =$50,000; Machinery=$25,000. Total acreage affected: 500,000. USDA Flash Situation Report contributed greatly to this narrative. In addition, power lines down
Aug 12, 9:22 PM CDTThunderstorm Wind 52 ELyons, KSSee 2030 CST entry for damage summary.
Aug 12, 9:30 PM CDTThunderstorm Wind 56 ELyons, KSBack porch destroyed when large branch of locust tree fell onto it.
Aug 12, 9:30 PM CDTThunderstorm Wind 56 ELyons, KSMetal facade covering 2nd floor of building located on east side of town square demolished. Gas meter crushed when limb fell onto it allowing natural gas to escape. Awning of car wash damaged. In addition, many vehicles blown off roads, including a sheriff's p

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KICT 130126
SVRICT
KSC159-130230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN KANSAS

* UNTIL 930 PM CDT.

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LYONS...OR ABOUT 29 MILES
  EAST OF GREAT BEND...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LYONS AROUND 855 PM CDT...
  8 MILES WEST OF LITTLE RIVER AROUND 930 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 930 PM CDT.

LAT...LON 3850 9839 3831 9837 3831 9795 3852 9795

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT MON AUG 12 2002

FCST CONCERN...
EVOLUTION OF CONVECTION TONIGHT INTO TUES...

MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE
WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS
EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES
OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA.
PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING
UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD
10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING
MOISTURE FLUX CON.  AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE
HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF
OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH
TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS
NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS
ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION.

FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS
LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS
LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND
CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR
TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO
PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS
THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE
ACROSS THE AREA.  AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN
PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE
GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG
THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF
20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME
AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR,
ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER
DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM
CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE
POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH
HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON
SOUTH CENTRAL KS WITHIN GREATER INSTABILITY.

LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE
ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH
GOING PRECIP CHCS LOOK GOOD.  CONDS SHOULD QUIET DOWN WEDS WITH
ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB
WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE.
AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW
FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY
IN ON SO WILL KEEP FCST DRY.

FCSTID =   11
ICT   65  78  60  85 /  80  50  20   5
HUT   63  78  58  86 /  80  40  10   5
EWK   64  77  58  85 /  90  40  20   5
EQA   65  78  58  85 /  90  50  20   5
WLD   67  80  59  84 /  80  60  30   5
RSL   57  78  56  87 /  70  20  10   5
GBD   59  78  57  87 /  70  30  10   5
SLN   61  78  57  87 /  70  30  10   5
MPR   64  77  58  85 /  90  40  10   5
CFV   68  79  59  84 /  80  60  30   5
CNU   67  78  58  84 /  80  60  30   5
K88   66  77  58  84 /  80  50  20   5

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
Aug 12, 7:31 PM CDTSevere Thunderstorm WarningICTRice59 min
Aug 12, 8:22 PM CDTFlash Flood WarningICTRice6 hr
Aug 12, 8:48 PM CDTTornado WarningICTRice27 min
Aug 12, 9:05 PM CDTSevere Thunderstorm WarningICTReno55 min
Aug 12, 9:10 PM CDTTornado WarningICTRice35 min
Aug 12, 9:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Aug 12, 9:31 PM CDTTornado WarningICTReno59 min
Aug 12, 10:14 PM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 12, 10:21 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick84 min
Aug 12, 10:27 PM CDTSevere Thunderstorm WarningICTReno33 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningICTSumner67 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningICTButler83 min
Aug 12, 11:46 PM CDTSevere Thunderstorm WarningICTReno59 min
Aug 12, 11:49 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Aug 13, 12:00 AM CDTSevere Thunderstorm WarningICTSumner30 min
Aug 13, 12:06 AM CDTSevere Thunderstorm WarningICTCowley84 min
Aug 13, 12:50 AM CDTFlash Flood WarningICTEllsworth, Rice6 hr
Aug 13, 1:48 AM CDTFlash Flood WarningICTReno6 hr
Aug 13, 6:54 AM CDTFlash Flood WarningICTRice5 hr
Aug 13, 7:56 AM CDTFlash Flood WarningICTReno6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.